Drug-induced liver injury (DILI) or hepatotoxicity accounts for more than 50% of all cases of acute liver failure. DILI, often life-threatening, is the leading cause of patient referral for liver transplantation.1,2
DILI is an important diagnostic challenge for the treating clinician because of its presentation, which is often a diagnosis of exclusion. Determination of all potential causes of hepatic injury need to be assessed through onset of symptoms and a careful drug history (including prescription and over-the-counter medication, dietary supplements, and complementary and alternative therapies).3
DILI has brought an increase in Food and Drug Administration (FDA) “black box” warnings. Among the drugs affected are ketoconazole, pemoline, tolcapone, valproate sodium, and zalcitabine.4
A number of drugs have been withdrawn from the U.S. market after DILI or interactions with those that are hepatically metabolized, such as:
- Astemizole (cardiotoxicity);
- Bromfenac sodium, cisapride (cardiotoxicity);
- Felbamate, mibefradil (cardiotoxicity);
- Temafloxacin (abnormal liver function tests, as well as renal failure and other serious adverse events);
- Terfenadine (cardiotoxicity);
- Troglitazone; and
- Trovafloxacin mesylate.
One of the most common causes of DILI is intentional or unintentional overdose with acetaminophen.
DILI has been classified into two major types: cholestatic and hepatocellular, or cytolytic injury. In cholestatic liver injury, the serum alkaline phosphatase (ALP) is elevated; total bilirubin level (TBL) and the alanine aminotransferase (ALT) may also be elevated. In hepatocellular injury, initial elevation is noted in the ALT.
There may also be overlap in the pattern of injury (mixed-pattern injury) whereby ALP and ALT are elevated. These patterns of injury may be defined further by the degree of enzyme elevation, such as an ALT level of three or more times the upper limit of normal (ULN), an ALP level two or more times ULN, and TBL two or more times ULN if associated with an elevation of ALP or ALT.
Hepatotoxicity is often predictable—but not always. When predictable, the reaction is usually dose-dependent, such as in the case of acetaminophen. These reactions usually occur shortly after a threshold for toxicity has been reached. Unpredictable reactions can occur days or months after exposure, usually without warning. Hypersensitivity reactions are often delayed and occur upon repeated exposure to the agent. Symptoms of immunologic injury may include rash, fever, or eosinophilia. More severe forms include Stevens-Johnson syndrome, toxic epidermal necrolysis, or cytopenias. Reactions are more severe upon repeat exposure or rechallenge of the offending agent.